How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 2742
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I can be sitting still and my pulse rate goes up and down from

Resolved Question:

I can be sitting still and my pulse rate goes up and down from 77-99,then when I stand up it shoots up to 120-130? What causes this,I'm 49,6'tall,about 175 lbs.
Submitted: 6 years ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 6 years ago.
Im sorry to hear about your problem,

Can i ask when you stand does your BP drop?
Do you have any palpitations? frequent chest pains? shortness of breath?
When you stand do you feel lightheaded or dizzy?
What medications are you taking?
Have you had an EKG done?
Any bloating after eating or sweating after eating?
Any erectile dysfunction issues?
Customer: replied 6 years ago.
My bp does drop,because when I stand up I do feel light headed,ekg showed nothing,I do have bloating after I eat,all the time,gas I guess,but everytime,also I do take med's for prostate problem,urination is a problem,I take;terazosin-5mg,finasteride-5mg,gabapentin,100mg,lorazepam-1mg,bupropion hcl-75mg.
Expert:  Dr. Muneeb Ali replied 6 years ago.
Thanks or the additional information,

Now there can be a few causes for this symptom of yours and the commonest one is that of Orthostatic Hypotension which would cause the symptoms as well as the rise in heart rate specially on standing up. This is espeically true since youre taking terazosin which is known to cause this problem and also reflex tachycardia. This means that when you stand up the pooling of blood in the extremities is so muc so that the blood doesnt return adequately to your heart and as a result decreased blood flows to your brain due to decreased BP causing the symptoms. The drop in BP would also cause the heart rate to increase as well thus jumping from say 80 to 130 or so. This can be remedied by using stockings and slowly standing up. Plus using a different drug can also be helpful or reducing the dose can help as well.

Now there is another condition which can cause the bloating, tachycardia and even erctile problems which is known as autonomic neuropathy. This can cause resting tachycardia meaning that the heart rate would jump up even if you were doing nothing. This is due to the fact that the autonomic nervous system which is controlling the heart and the stomach is damaged due to some cause which can be diabetes or even other causes. This can be diagnosed by several tests like tilt table testing, QSART testing, Gastric motility tests. there are several treatment options available for this, which you can read about in detail at the link im giving below,

Now another cause can be an arrhythmia which is an abnormal rhythm of the heart or irregular rhythm, this can cause the symptoms as well and the fluctuating heart rate. As youre already wearing a holter monitor then its fine as this will pick up the changes in rhythm and heart rate if any are occuring. Any change in the rhythm would then be analyzed and according to the rhythm treatment can be started with beta blockers or calcium channel blockers etc.

I hope this answers your question

If I have been helpful,

Please click the ACCEPT (Green) Button so I get credit for my time,

POSITIVE FEEDBACK and BONUSES are always appreciated

Please feel free to ask me follow up questions, also note that this is NOT a substitute for a visit to the doctor.

Dr. Muneeb Ali and 4 other Medical Specialists are ready to help you

Related Medical Questions